You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s strange. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your mind, hearing that certain medications were linked to reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit using aspirin?
Tinnitus And Medication – What’s The Link?
The long standing rumor has linked tinnitus symptoms with numerous medicines. But what is the reality behind these rumors?
The common notion is that tinnitus is widely viewed as a side effect of a broad range of medications. But the fact is that only a few medications lead to tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of hypotheses:
- The affliction of tinnitus is fairly prevalent. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough people will begin using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- Starting a new medicine can be stressful. Or more frequently, it’s the root condition that you’re using the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
Which Medicines Can Cause Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
Powerful Antibiotics And The Tinnitus Connection
There are ototoxic (damaging to the ears) properties in some antibiotics. These strong antibiotics are typically only used in special situations and are known as aminoglycosides. High doses have been proven to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.
Blood Pressure Medication
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Some diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you may normally come across.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin may have been what caused your tinnitus. But the thing is: It still depends on dosage. Normally, high dosages are the real issue. The dosages you would take for a headache or to ward off heart disease aren’t normally large enough to trigger tinnitus. The good news is, in most instances, when you stop taking the large dosages of aspirin, the tinnitus symptoms will dissipate.
Check With Your Doctor
Tinnitus may be able to be caused by several other uncommon medications. And there are also some odd medication mixtures and interactions that could generate tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
That being said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medication or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.